Alert archive / Puerto Rico / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 11, NWS JSJ
NWS JSJ issued this severe thunderstorm warning at Aug 23, 2011, 8:45 AM CDT. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2011, 8:45 AM CDT (13:45 UTC)
- Expired
- Aug 23, 2011, 9:15 AM CDT
- In force
- 30 min
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
The radar
The San Juan radar (TJUA), 30 km from the middle of the area, began a volume at 13:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
578 WUCA52 TJSJ 231345 SVRSJU PRC029-031-063-087-119-139-231415- /O.NEW.TJSJ.SV.W.0011.110823T1345Z-110823T1415Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN JUAN PR 945 AM AST TUE AUG 23 2011 THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CANOVANAS MUNICIPALITY IN PUERTO RICO... THIS INCLUDES THE CITIES OF...SANTA BARBARA...SAN ISIDRO... CANOVANAS... CAROLINA MUNICIPALITY IN PUERTO RICO... THIS INCLUDES THE CITY OF CAROLINA... GURABO MUNICIPALITY IN PUERTO RICO... LOIZA MUNICIPALITY IN PUERTO RICO... RIO GRANDE MUNICIPALITY IN PUERTO RICO... THIS INCLUDES THE CITY OF RIO GRANDE... TRUJILLO ALTO MUNICIPALITY IN PUERTO RICO... * UNTIL 1015 AM AST * AT 935 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM LOCATED NEAR JUNCOS...AND MOVING NORTH AT 15 MPH. THIS SEVERE THUNDERSTORM WILL BRING STRONG WINDS OF 40 TO 60 MPH AND VERY HEAVY RAIN TO THE AREA. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...SMALL HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 1827 6598 1847 6603 1845 6580 1826 6585 TIME...MOT...LOC 1339Z 159DEG 15KT 1829 6591 $$ ER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:57 AM CDT, 5 hours 48 minutes earlier.
Area forecast discussion, Aug 23, 2:57 AM CDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
357 AM AST TUE AUG 23 2011
.SYNOPSIS...FEEDER BANDS ASSOCIATED TO HURRICANE IRENE WILL
CONTINUE TO IMPACT PR THROUGH TODAY. TROPICAL WAVE WILL MOVE
ACROSS THE AREA SUN NIGHT. SUBEQUATORIAL RIDGE TO DOMINATE AT
UPPER LEVELS THROUGH THE END OF THE WEEK WITH A TUTT LOW FCST FOR
EARLY NEXT WEEK.
&&
.DISCUSSION...A LONG FETCH SOUTHEAST FLOW WILL KEEP A MOIST AND
UNSTABLE AIR MASS ACROSS THE AREA THROUGH THE END OF THE WEEK WITH
MODELS KEEPING HIGH PW AND H85 THETAE VALUES THROUGH THU. SO WE ARE
IN FOR A FEW MORE DAYS OF WET WEATHER WITH SIG DRYING NOT LIKELY
UNTIL FRI OR SAT. WE SHOULD BE ABLE TO GET AT LEAST ONE DECENT DAY
OUT OF THE WEEKEND MOST LIKELY SAT. A TROPICAL WAVE WILL THEN APPROACH
THE AREA LATE SUN WITH MORE WET WEATHER. AS OPPOSED TO
IRENE...THIS WAVE WILL ENCOUNTER VERY HOSTILE UPPER LEVEL WINDS
ASSOCIATED WITH A TUTT LOW EXPECTED TO RETROGRESS TOWARD THE
AREA. HOWEVER..THE TUTT LOW COULD ENHANCE THE CHANCES FOR STRONG
TO SEVERE CONVECTION.
&&
.AVIATION...MVFR CIGS STILL LIKELY MOST OF THE DAY WITH FREQ
SHOWERS WITH VERY HEAVY RAIN THAT COULD DROP CIGS/VSBYS BRIEFLY TO
IFR OR EVEN LIFR. SIG IMPROVEMENT IN CIGS NOT LIKELY UNTIL THU.
&&
.HYDROLOGY...SOILS VERY SATURATED AT THIS TIME AND SEVERAL
IMPORTANT RIVERS STILL OUT OF THEIR BANKS. VERY LITTLE RAINFALL
WILL BE NEEDED TO CAUSE NEW FLOODING. AREAS AT GREATEST RISK ARE
ALL OF THE SOUTHERN SLOPES WITH THE LOIZA...LA PLATA AND MANATI BASINS
THE MOST VULNERABLE TO FLASH FLOODING. WEST AND NORTWEST AREAS
UNLIKELY TO EXPERIENCE FLOODING BUT SINCE SOME RAIN COULD STILL
AFFECT THE ARECIBO BASIN WILL LEAVE THE ENTIRE BASIN UNDER A
WATCH. ADDITIONAL RAIN SHOULD BE IN THE ORDER OF 1 TO 2 INCHES
MAINLY SOUTHERN SLOPES WITH LOCALIZED RATES OF 2-4 INCHES IN THE
STRONGEST CELLS.
&&
.CLIMATE......A RECORD RAINFALL OF 5.76 INCHES WAS SET AT SAN
JUAN/P.R. YESTERDAY. THIS BROKE THE OLD RECORD OF 2.49 SET IN
1909. THROUGH AUG 22 2011...A TOTAL OF 56.92 INCHES OF RAIN HAVE
BEEN MEASURED AT THE LMM SJU INTL AIRPORT. THIS REPRESENTS THE
THIRD WETTEST START TO A YEAR ON RECORD AND 4.03 INCHES AHEAD OF
LAST YEAR TO THE DATE.
A RECORD RAINFALL OF 2.87 INCHES WAS SET AT CYRIL E. KING AIRPORT/USVI
ON AUG 21ST 2011. THIS BROKE THE OLD RECORD OF 1.44 SET IN 1983.
THROUGH AUG 22 2011...A TOTAL OF 30.43 INCHES OF RAIN HAVE BEEN
MEASURED AT THE CYRIL E. KING AIRPORT. THIS REPRESENTS THE FOURTH
WETTEST YEAR ON RECORD.
A RECORD RAINFALL OF 2.65 INCH(ES) WAS SET AT CHRISTIANSTED AIRPORT/USVI
ON AUG 21ST 2011. THIS BROKE THE OLD RECORD OF 0.54 SET IN 1952.
THROUGH AUG 22 2011...A TOTAL OF 32.28 INCHES OF RAIN HAVE BEEN
MEASURED AT THE CHRISTIANSTED AIRPORT. THIS REPRESENTS THE WETTEST
START TO A YEAR ON RECORD.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 88 78 89 78 / 40 30 30 20
STT 88 79 88 79 / 50 50 40 30
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH UNTIL 9 AM AST THIS MORNING FOR CENTRAL
INTERIOR-EASTERN INTERIOR-MAYAGUEZ AND VICINITY-NORTH
CENTRAL-NORTHEAST-NORTHWEST-PONCE AND VICINITY-SAN JUAN AND
VICINITY-SOUTHEAST-SOUTHWEST-WESTERN INTERIOR.
SMALL CRAFT ADVISORY UNTIL 3 PM AST THIS AFTERNOON FOR MAYAGUEZ
AND VICINITY.
VI...NONE.
&&
23/64Hazardous weather outlook, Aug 23, 5:30 AM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JUAN PR 630 AM AST TUE AUG 23 2011 AMZ710>745-PRZ001>013-241030- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 630 AM AST TUE AUG 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF PUERTO RICO THROUGH TUESDAY MORNING. PLEASE REFER TO SHORT TERM WARNINGS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DUE TO ALREADY SATURATED SOILS...ANY ADDITIONAL RAINFALL WILL LIKELY RESULT IN RAPID RISES ON RIVERS...CREEKS AS WELL AS INCREASE THE POTENTIAL FOR MUDSLIDES IN AREAS OF STEEP TERRAIN. .SPOTTER INFORMATION STATEMENT... REPORTS OF RAINFALL AMOUNTS GREATER THAN THREE INCHES AND FLOODING WOULD BE GREATLY APPRECIATED. AMZ715-725-VIZ001-002-241030- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 630 AM AST TUE AUG 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT DUE TO ALREADY SATURATED SOILS...ANY ADDITIONAL RAINFALL WILL LIKELY RESULT IN RAPID RISES ON GUTS AS WELL AS INCREASE THE POTENTIAL FOR MUDSLIDES IN AREAS OF STEEP TERRAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... REPORTS OF RAINFALL AMOUNTS GREATER THAN THREE INCHES WOULD BE GREATLY APPRECIATED.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:36 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Aug 22, 7:50 PM CDT | Flash Flood Warning | JSJ | 7 hr | |
| Aug 22, 9:34 PM CDT | Small Craft Advisory | JSJ | 31 hr | |
| Aug 22, 10:01 PM CDT | Flash Flood Warning | JSJ | 4 hr | |
| Aug 22, 10:45 PM CDT | Flash Flood Warning | JSJ | 6 hr | |
| Aug 22, 11:19 PM CDT | Areal Flood Warning | JSJ | 2 min | |
| Aug 23, 12:51 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Aug 23, 1:41 AM CDT | Flash Flood Warning | JSJ | 6 hr | |
| Aug 23, 1:51 AM CDT | Areal Flood Warning | JSJ | 19 hr | |
| Aug 23, 3:01 AM CDT | Areal Flood Advisory | JSJ | 119 min | |
| Aug 23, 3:08 AM CDT | Flash Flood Warning | JSJ | 2 hr | |
| Aug 23, 3:30 AM CDT | Areal Flood Advisory | JSJ | 7 min | |
| Aug 23, 3:33 AM CDT | Flash Flood Warning | JSJ | 2 hr | |
| Aug 23, 4:06 AM CDT | Special Marine Warning | JSJ | 114 min | |
| Aug 23, 5:12 AM CDT | Flash Flood Warning | JSJ | 6 hr | |
| Aug 23, 5:33 AM CDT | Flash Flood Warning | JSJ | 6 hr | |
| Aug 23, 6:18 AM CDT | Flash Flood Warning | JSJ | 16 hr | |
| Aug 23, 7:03 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Aug 23, 7:26 AM CDT | Tornado Warning | JSJ | 19 min | |
| Aug 23, 8:11 AM CDT | Severe Thunderstorm Warning | JSJ | 34 min | |
| Aug 23, 9:01 AM CDT | Special Marine Warning | JSJ | 119 min | |
| Aug 23, 10:19 AM CDT | Areal Flood Warning | JSJ | 16 hr | |
| Aug 23, 10:38 AM CDT | Areal Flood Advisory | JSJ | 13 hr | |
| Aug 23, 10:47 AM CDT | Severe Thunderstorm Warning | JSJ | 43 min | |
| Aug 23, 11:00 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Aug 23, 11:00 AM CDT | Special Marine Warning | JSJ | 2 hr | |
| Aug 23, 11:47 AM CDT | Areal Flood Advisory | JSJ | 10 hr | |
| Aug 23, 11:50 AM CDT | Areal Flood Advisory | JSJ | 6 hr | |
| Aug 23, 1:09 PM CDT | Special Marine Warning | JSJ | 96 min | |
| Aug 23, 1:24 PM CDT | Severe Thunderstorm Warning | JSJ | 36 min | |
| Aug 23, 1:36 PM CDT | Flash Flood Warning | JSJ | 104 min | |
| Aug 23, 2:46 PM CDT | Areal Flood Advisory | JSJ | 10 hr | |
| Aug 23, 3:00 PM CDT | Flash Flood Warning | JSJ | 5 hr | |
| Aug 23, 3:38 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Aug 23, 3:46 PM CDT | Flash Flood Warning | JSJ | 10 hr | |
| Aug 23, 4:12 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Aug 23, 5:59 PM CDT | Flash Flood Warning | JSJ | 6 hr | |
| Aug 23, 6:09 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Aug 23, 6:41 PM CDT | Flash Flood Warning | JSJ | 7 hr | |
| Aug 23, 6:53 PM CDT | Areal Flood Warning | JSJ | 6 hr |
Nearby
Severe Thunderstorm Warnings in Puerto Rico, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.